Winter Storm, Bennington
- When
- December 14, 12:00 PM EST to December 15, 7:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure area formed in the Gulf States early on December 14. This storm hugged the coast line as it tracked northward to become the second nor'easter of the winter season.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure area formed in the Gulf States early on December 14. This storm hugged the coast line as it tracked northward to become the second nor'easter of the winter season. This storm moved a little quicker than its predecessor. In addition, enough warm air moved in aloft to mix the snow with sleet thus somewhat reducing snow fall accumulations. Also, winds downsloping off the eastern slopes helped to cut back accumulations. By the time the storm moved off the New England coastline, 4 to 8 inches of snow had accumulated in in Bennington County and 6 to 12 inches in Windham County. Specific amounts included 7 inches at Sunderland, Bennington County and 12.5 inches at Townsend, Windham County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 14, 12:44 AM EST, 11 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1244 AM EST SUN DEC 14 2003 DISCUSSION... FOR THOSE WHO LIKE ACTIVE WEATHER, THESE ARE GOOD TIMES, INDEED. NO SOONER DO WE PUT THE IMPENDING BLOCKBUSTER TO BED, WHEN ANOTHER STRONG CYCLONE ROARS THROUGH THE NORTHEAST DURING THE MIDWEEK PERIOD. WHILE THE FIRST STORM PROMISES MAINLY SNOW AND SLEET, THE SECOND LOOKS LIKE RAIN WILL BE THE PRIMARY PRECIPITATION TYPE, AT LEAST INITIALLY. HOWEVER, A HEAVY SNOWFALL MAY OCCUR LATE WEDNESDAY NIGHT AND THURSDAY AS THE STORM PULLS OFF TO THE EAST, THROUGH CENTRAL NEW ENGLAND. THAT NEXT STORM IS PARTICULARLY IMPRESSIVE FOR ITS DEPTH WHICH IS BELOW 970 MILLIBARS ACCORDING THE THE AVIATION MODEL ON THURSDAY AFTERNOON AND EVENING. AS A RESULT, THE LOW-LEVEL WIND REALLY GETS CRANKING ON THE AVIATION, WITH SPEED IN EXCESS OF 50 KNOTS FORECAST ONLY A FEW THOUSAND FEET ABOVE THE SURFACE. WE MAKING BE LOOKING AT A WIND ADVISORY, OR MAYBE WORSE. BUT LETS TAKE FIRST STORMS FIRST. THE IMPENDING BLOCKBUSTER HAS ONE CAVEAT THAT KEEPS LOOMING. ITS A WARMER STORM THAN THE ONE LAST WEEKEND, AS THE LOWEST PRESSURE IN THIS CYCLONE IS FORECAST TO TRACK INLAND OF, OR RIGHT ALONG THE ATLANTIC COAST ON SOME OF THE FORECAST MODELS. THE ETA, FOR EXAMPLE, BRINGS THE LOW PRESSURE ALONG THE JERSEY SHORE THIS EVENING, THEN ACROSS LONG ISLAND TO ABOUT THE CAPE COD CANAL DURING THE LATTER PORTION OF TONIGHT. THE CANADIAN REGIONAL MODEL IS VERY SIMILAR TO THE ETA, MAYBE A TAD FURTHER WEST, JUST INLAND OF THE JERSEY SHORE TO WESTERN LONG ISLAND AROUND MIDNIGHT, AND TO JUST NORTH OF BOSTON BY DAYBREAK MONDAY. THIS TRACK ALLOWS ABOVE FREEZING AIR TO MOVE FURTHER INTO THE COUNTY WARNING AREA THAN THE PAST WEEKENDS STORM. FOR THOSE WHO LIKE TO BE CORRECT WHEN THEY FORECAST 18 TO 24 INCHES OF SNOW, IT WAS A BIT DISTURBING TO SEE THE HOUR 12 UNIVERSAL COORDINATION TIME SATURDAY RUN OF THE CANADIAN REGIONAL MODEL HAVE A PRECIPITATION TYPE OF RAIN FORECAST FROM ABOUT 20 MILES NORTH OF THE CAPITAL DISTRICT SOUTHWARD AROUND MIDNIGHT TONIGHT. THE LATEST RUN OF THIS MODEL HAS TRENDED A TAD COLDER AND IS NOW FORECASTING THE RAIN/SNOW DIVISION TO BE JUST SOUTH OF THE CAPITAL DISTRICT AT MIDNIGHT. AND THIS SEEMS TO BE PRETTY CLOSE TO WHAT THE LATEST RUN OF THE MESOSCALE ETA MODEL IS INDICATING. FORECAST SOUNDINGS FROM THE MESOSCALE ETA MODEL SUGGEST THAT THE ABOVE FREEZING LAYER WILL MOVE INTO THE SOUTHERN TIER OF ZONES ABOUT 9 OR 10 PM, WITH THE DEPTH AND WARMTH OF THAT LAYER INCREASING THROUGH SEVERAL HOURS AFTER MIDNIGHT. THE AIR ABOVE THE CAPITAL DISTRICT MAY REACH OR SLIGHTLY EXCEED FREEZING SHORTLY AFTER MIDNIGHT, BUT THEN COOLING IS FORECAST TO OCCUR SEVERAL HOURS BEFORE DAYBREAK MONDAY. WHAT THIS SUGGESTS IS THAT THERE MAY BE A BRIEF PERIOD OF SLEET IN THE CAPITAL DISTRICT, AND A MORE EXTENSIVE PERIOD OF SLEET, FREEZING RAIN, OR EVEN RAIN (AVIATION SURFACE TEMPERATURES AT POUGHKEEPSIE ARE ABOVE FREEZING AFTER EARLY THIS EVENING) TONIGHT. THE LOWER RESOLUTION FORECAST SOUNDINGS OF THE AVIATION MODEL SUGGEST ABOVE FREEZING AIR IN THE LOWER TIER OF ZONES FROM THE SURFACE TO 7500 FEET AROUND MIDNIGHT. HOWEVER, EVEN IN THE CAPITAL DISTRICT, WHERE THE MESOSCALE ETA WAS SUGGESTING POSSIBLE ABOVE FREEZING AIR ALOFT, THE AVIATION FORECASTS A TEMPERATURE BELOW FREEZING FROM THE SURFACE UPWARDS AT THAT TIME. BOTTOM LINE, WITH THE AVIATION COMING UP WITH ABOUT AN INCH AND THREE QUARTERS LIQUID EQUIVALENT PRECIPITATION FROM THIS STORM IN THE AREA FROM THE HUDSON VALLEY EASTWARD, WE ARE LIKELY TO GET A VERY HEAVY SNOWFALL IN LOCATIONS WHERE THE PRECIPITATION TYPE REMAINS ENTIRELY SNOW. HOWEVER, THERE IS A HIGH PROBABILITY THAT SOUTHERN LOCATIONS WILL HAVE LESS SNOW DUE TO THE OCCURRENCE OF MIXED PRECIPITATION TYPES. SATURDAYS ZONE FORECAST FOR THE REGION SOUTH OF THE CAPITAL DISTRICT, DID HAVE MIXED PRECIPITATION FORECAST FOR TONIGHT, BUT NO MENTION OF RAIN. WE MAY ADD SOME RAIN TO THE FORECAST FOR THAT AREA ON THE NEXT RELEASE OF THE ZONE FORECAST, BUT WILL KEEP IT PRIMARILY SNOW FROM THE CAPITAL DISTRICT NORTH AND WEST. THE UPPER LIMITS OF THE STORMS TOTAL SNOWFALL OF ABOUT 20 INCHES MENTIONED IN SATURDAYS ZONE FORECAST FOR THE SOUTHERN TIER OF ZONES, SEEMS A BIT EXCESSIVE IN THE SOUTHERN PORTION OF THE AREA. IT WOULD SEEM THAT TO GET THIS MUCH SNOW, THAT THE PRECIPITATION TYPE WOULD HAVE TO REMAIN ENTIRELY SNOW, AND THAT LOOKS LIKE A LONG SHOT GIVEN THE TRACK AND FORECAST VERTICAL TEMPERATURE PROFILES IN THAT AREA. WE MAY CUT BACK ON THE TOTAL STORM SNOWFALL ACROSS THE SOUTHERN TIER OF ZONES, BUT WILL LIKELY KEEP AMOUNTS ABOUT AS FORECAST IN SATURDAYS ZONES FOR THE BALANCE OF THE COUNTY WARNING AREA. WELL BE GETTING OFF TO A COLD START THIS MORNING, WITH CLOUDS THICKENING RAPIDLY TODAY, THEN COMES THE SNOW. AND WITH A NORTHEAST SURFACE WIND LIKELY, WE PREFER THE LOWER MAXIMUM TEMPERATURE GUIDANCE OF THE NESTED GRID AND AVIATION. THE ETA SEEMS TOO HIGH. THE VALUES IN SATURDAYS FORECAST SEEM FINE, AND WE LIKELY WONT BE MAKING ANY SIGNIFICANT CHANGE. FOR TONIGHT, AS INDICATED ABOVE, WE MAY MENTION THE POSSIBILITY OF SOME RAIN MIXING IN ACROSS THE SOUTHERN PERIPHERY OF THE COUNTY WARNING AREA. THIS WILL REQUIRE BRINGING THE MINIMUM TEMPERATURE UP A BIT IN THE SOUTHERN PORTION OF THE REGION, FROM WHAT WAS INDICATED IN SATURDAYS ZONE FORECAST. ALL MODELS, BUT PARTICULARLY THE ETA AND CANADIAN REGIONAL MODEL SUGGEST THAT IN TERMS OF PRECIPITATION, THE STORM WILL WIND DOWN QUICKLY ACROSS THE REGION EARLY MONDAY. THE CANADIAN REGIONAL HAVE ALMOST NO MEASURABLE PRECIPITATION FORECAST AFTER HOUR 12 UNIVERSAL COORDINATION TIME MONDAY. THE AVIATION AND CANADIAN GLOBAL HANG ONTO THE PRECIPITATION A BIT LONGER, AND FORECAST POSSIBLY ANOTHER QUARTER INCH OF LIQUID EQUIVALENT IN THE NORTHEASTERN ZONES. WITH THE BRISK NORTHERLY FLOW AND CONSIDERING THE OROGRAPHY AND CLIMATOLOGY ASSOCIATED WITH THESE COASTAL STORMS, IT SEEMS PRUDENT TO KEEP THE WARNING IN EFFECT UNTIL NOON MONDAY, WITH SEVERAL MORE INCHES OF SNOW IN THE NORTHEASTERN ZONES. THE LATEST GUIDANCE TEMPERATURES ARE GENERALLY PRETTY CONSISTENT FROM MODEL TO MODEL ACROSS THE COUNTY WARNING AREA FOR MONDAY, AND ARE SIMILAR TO SATURDAYS ZONE FORECAST. WELL BE GOING FOR VALUES MAINLY FROM THE MID 20S TO MID 30S. NORTHWEST WIND OF 15 TO 25 MILE AN HOUR WITH GUSTS TO 35 MILE AN HOUR SEEM REASONABLE FOR MONDAY. THE EXTENT OF THE SNOW SHOWERS INDICATED IN SATURDAYS ZONES SEEMS OVERDONE FOR MONDAY NIGHT. WELL LIKELY BE CUTTING BACK ON THE PROBABILITY OF PRECIPITATION, THOUGH WE MAY MENTION SOME FLURRIES IN THE NORTHERN MOUNTAINS. MINIMUM TEMPERATURES WILL BE IN THE TEENS AND LOWER 20S. HIGH PRESSURE AND DRY AIR FOR TUESDAY. LITTLE CHANGE IN THE FORECAST LIKELY. THEN THAT NEXT STORM BEGINS TO AFFECT US IN THE MIDDLE OF THE WEEK. LATEST GUIDANCE FROM THE MODELS GENERALLY SUPPORTS THE FORECAST THAT WAS ISSUED SATURDAY, THOUGH THERE MAY BE AN ISSUE WITH THE PRECIPITATION TYPE BEING RAIN SHOWERS, NOT SNOW FOR TUESDAY NIGHT. IT LOOKS LIKE THE DAY CREW SATURDAY MADE A GOOD MOVE IN RAISING THE PROBABILITY OF PRECIPITATION ON WEDNESDAY AND THURSDAY. LIKELY PROBABILITIES CERTAINLY SEEM IN ORDER. .AVIATION DISCUSSION...VFR CONDITIONS THROUGH MUCH OF THIS MORNING, BUT THE ONSET OF SNOW WELL BRING CONDITIONS QUICKLY LOWERING TO IFR MID TO LATE MORNING SOUTH OF THE CAPITAL DISTRICT AND EARLY THIS AFTERNOON TO THE NORTH. THE IFR CONDITIONS WILL PERSIST THROUGH TONIGHT. .HYDROLOGICAL DISCUSSION...RIVERS WILL BE IN GOOD SHAPE THROUGH MIDWEEK AS THE IMPENDING SNOW STORM SHOULD PUT DOWN A DEEP AND EXTENSIVE SNOW COVER OVER AT LEAST THE NORTHERN TWO THIRDS OF THE COUNTY WARNING AREA. THEN, WELL HAVE MAINLY BELOW FREEZING WEATHER MONDAY AND TUESDAY, WITH A WARMUP ON WEDNESDAY. HEAVY RAIN MAY BE IN THE CARDS FOR WEDNESDAY NIGHT, BUT THE SNOW SHOULD ABSORB A LOT OF THE RUNOFF, AND THERE SHOULD BE A QUICK TRANSITION TO COLDER WEATHER AS THE MIDWEEK STORM INTENSIFIES RAPIDLY AND MOVES OFF NEW ENGLAND DRAWING BELOW FREEZING AIR BACK INTO THE REGION. LOOKS LIKE EVEN THE MIDWEEK FLOOD THREAT IS MINIMAL. .ALY...WINTER STORM WARNING ENTIRE COUNTY WARNING AREA THIS AFTERNOON THROUGH MONDAY MORNING. HEMMERICH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 AM EST SUN DEC 14 2003 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-150000- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...A WINTER STORM WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH MONDAY MORNING. SNOWFALL MAY REACH 2 FEET TO THE NORTH AND WEST OF THE CAPITAL DISTRICT. SLEET AND FREEZING RAIN WILL MIX WITH THE SNOW TONIGHT FROM THE CAPITAL DISTRICT SOUTH AND EAST. .DAYS TWO THOUGH SEVEN...ANOTHER STORM IS POSSIBLE WEDNESDAY NIGHT AND THURSDAY. THERE WILL BE RAIN WITH IT AT FIRST, THEN SEVERAL INCHES OF SNOW ARE POSSIBLE. THE STORM MAY ALSO BRING STRONG WIND TO THE REGION THURSDAY. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331164, 5331165, 5331166.